Published on November 1, 2018
How can multiple myeloma patients find relief for dry, itchy or irritated skin as a side effect from treatment? During this Myeloma Patient Café, a panel of patients including Cynthia Chmielewski, Steven Simpson, Paula Waller and Jill Zitzewitz share skin-soothing side effect management strategies from their own treatment journeys to help others live well with their condition. Watch now to learn more about dealing with skin issues for those living with myeloma.
Produced by Patient Power. We thank Celgene Corporation, Genentech, Helsinn and Novartis for their support.
Transcript | What Can Myeloma Patients Do for Rashes and Skin Issues?
Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.
So now that we've discussed some of the side effects we were experiencing through our stem cell transplant and how we went ahead and managed them, now that our transplants are over and right now I guess maybe some of us are doing some continuous therapies, some of us are in maintenance therapy. Are your side effects as severe? Are they any less? Any tips, any discussion?
So I am now doing maintenance therapy with lenalidomide (Revlimid), and I'm having the same kind of issues with the rashes and my skin is just—I don't know if it's partly post-transplant as well, your skin is just kind of not the same or if I'm just—that's where I get lots of problems. So I'm still trying to manage that by modifying the dose. You know, instead of going 21 days and then a week off we're trying two weeks on, two weeks off. We keep dropping the dose to see, and it's getting better.
And so I think what you mentioned earlier about working with dosages to try and help, that same thing happened to me during induction therapy with bortezomib (Velcade). I got a terrible rash, went to a dermatologist, and he said, well, I'll give you an EpiPen just in case, but you need the drug, so. And—but we were able to modify it by modifying my schedule of when I got the dex (Decadron). I got some of it after my Velcade shot and not all of it before, and doing it once a week instead of twice a week without taking a week off, but there were ways to kind of modify the dosage to deal with the skin issues that I'm having.
Were there any ways you treated the skin issues besides…
…oh, yeah. So there was sort of like a steroid cream on my skin to try to help with that. I found that especially post-transplant if my skin gets dry at all or if I get in the sun at all then things get worse, so I'm pretty religious about Eucerin skin calming lotion to keep my skin moist and definitely using steroid creams when things flare up.
And also I'm trying to work on diet to see if that can help, if maybe, you know, maybe I'm already a little bit sort of—my immune system is a little out of whack and I'm taking an immunomodulator which is partly throwing it out of whack a little more. So I'm trying to like limit dairy and gluten and things like that to see if it has an effect, but I don't know yet.
Okay. Anybody else had to deal with skin issues or rashes?
Kind of an interesting thing because coming out of a transplant obviously you didn't pick up any Revlimid until after the 100 days or whatever, and I was still back on the original 25 milligrams, and as soon as we started that back up the rash, literally it just took off and it was just—it was brutal. But the oddball thing is we did drop Revlimid down and right now we're at 10 milligrams, but the steroids I take on Sunday are also for the purpose of keeping that rash down and nothing else. That's the only reason I went onto that was simple for that purpose, and it's worked fine since then. We've dropped that steroid down to maybe, probably 8 milligrams a pop because instead of 20 on any given Sunday I take just eight, and that part helps the neuropathy but it's also kept the rash down.
Now, could I stop that entirely? I don't know. I might be able to, but obviously the rash wasn't as severe as some of the other people have, but that was??that was the hematologist's decision to try that steroid because at the point nothing else was working anyway, so that was kind of that worked so, but, you know, it's been fine since, so.
Another thing that I heard at Dana?Farber and I've heard a lot of other people that said this, either Claritin or Zofran or some 24?hour antihistamine type for allergy medicine, and I've been taking Claritin, and that actually seemed to have helped too.
With the rash? Okay.
I took Claritin also. I had a rash just a couple of times during induction and either the rash was self-limiting or the Claritin really did help.